New Mexico, 2017

Flood and Heavy Snow in New Mexico, January 14 to 16, 2017

January 14 to 16, 2017 · NWS EPZ · 9 events in 4 counties and zones

A cutoff low was moving through the Baja region with a 90 knot jet approaching the region from the southwest. Low level east to southeast winds were bringing up decent moisture for January.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cutoff low was moving through the Baja region with a 90 knot jet approaching the region from the southwest. Low level east to southeast winds were bringing up decent moisture for January. Plenty of wind shear through the atmosphere with moderate instability lead to thunderstorms producing hail bigger than the size of quarters. As the system pushed through, colder air moved in and changed rain over to snow in the mountains where up to 15 inches of snow was reported. In addition to the hail and snow, locally heavy rain amounts of over 2 inches lead to flooding in Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 14, 2:52 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 14, 2:52 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
252 PM MST Sat Jan 14 2017

.SYNOPSIS...
Very active weather pattern for the next couple of days. We have a
good chance for showers and thunderstorms in the lowlands this
evening, a few could be strong or severe. By later tonight the
rain will change to snow in the mountains and the high elevations
could see 8 to 12 inches of snow by Monday. Temperatures will be
below normal for Sunday and Monday. The middle of next week looks
quiet, cool and dry, but precipitation chances return toward the
end of the week.

&&

.DISCUSSION...
We are looking at a very active weather pattern for the next 36
hours (and really the next 7 days). Currently a strong upper
level closed low was located over northern Mexico. This low is
sweeping abundant moisture ahead of the system into New Mexico.
As the instability associated with the upper low works into the
area later this evening, it will help fire off some strong
thunderstorms. A few storms may even produce some severe weather
with large hail and strong winds the likely weather hazard. The
threat for strong thunderstorms will diminish by midnight. But as
the threat for thunderstorm diminishes, the threat for heavy snow
in area mountains begins to increase. The upper level low is
sweeping warm moist air into the region which is keeping the snow
levels this afternoon at or above 10,000 feet, but colder air to
the west, north and east will be working its way into the area and
we will see snow levels dropping in both the Sacramento Mountains
and Gila Region tonight. Right now a winter storm warning in
effect for the higher elevations of the Gila and Black areas and
the higher elevations of the Sacramento Mountains. Snow levels
will drop to around 7,000 feet in the Black Mountains and to
around 7,500 feet in the Sacramento Mountains by Sunday AM. With
plenty of moisture and lots of instability still in place we will
see heavy snows develop and continue off and on for Sunday into
Monday. Above 7,000 feet we could see some impressive snow totals
through Monday with snow fall amounts of 8 to 12 inches with a few
spots getting over a foot of snow. The real trick will be just
when the rain changes over to snow. Right now it looks like it
will be around 3 to 5 AM Sunday morning.

By Sunday afternoon the upper level low will be just to our east.
The colder air will have moved in place and Sunday's highs will be
several degrees below normal, winds will be breezy to windy and we
will have plenty of clouds and some passing showers. Needless to
say Sunday will not be a pleasant day, it will be cold, brisk, wet
and cloudy, not our usual pleasant, sunny weather. The threat for
moderate to heavy snow will continue in the mountains. The snows
should begin to slow late in the day on Sunday. On Monday a second
vort max will strengthen over New Mexico and will continue the
threat for rain and snow across the northern part of New Mexico.
But for the southern part of New Mexico and far west Texas we
should stay cool but dry as the vort max is a little to far north
and isn't very strong. Tuesday and Wednesday look to continue to
be dry with near normal high temperatures. Then on Thursday we
will see another upper level short wave approaching the area.
Right now it looks like it will move across northern New Mexico
Friday afternoon and give us, further south, just a lot of wind.
Looking just beyond the forecast we will see yet another trough
approach the region for next weekend. This system looks a little
stronger, a little colder and a little further south. Might be
interesting, only time will tell.

&&

.AVIATION...Valid 14/12Z-15/12Z...
Upper low will be moving across region over the next 24 hours.
Expect to see increasing showers and even thunderstorms this evening
with skies becoming SCT-BKN010-020 BKN030-040 with occasional to
numerous 3-5SM SHRA BLO BKN010 through 18Z then more isolated to
scattered -SHRA SCT-BKN030-040 BKN100-120. Mountains will have rain
through period with a changeover to snow and 1-3SM SN BLO BKN010
mainly after 10Z.

&&

.FIRE WEATHER...
Upper low will be crossing the region over the next day with plenty
of moisture moving into the region.  Moderate to heavy rainfall is
expected with a changeover to snow in the mountains above 7000 feet
toward morning.  As low moves east, winds will be increasing out of
the west with speeds of 20 to 30 mph expected.  Temperatures will
cool down significantly Sunday and start to slowly warm through the
week with dry conditions expected.  Winds will return late in the
week with another chance for precipitation Friday into Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 44  52  39  56 /  90  60  10   0
Sierra Blanca           39  50  35  54 /  80  80  10   0
Las Cruces              40  49  36  53 /  90  60  10   0
Alamogordo              41  48  35  52 /  90  80  50  10
Cloudcroft              30  31  25  32 / 100 100  70  30
Truth or Consequences   38  48  33  52 /  90  70  20  10
Silver City             35  41  31  45 /  90  80  50  30
Deming                  38  49  34  53 /  90  70  10   0
Lordsburg               37  48  34  51 /  90  70  30  20
West El Paso Metro      44  51  39  55 /  90  60  10   0
Dell City               39  51  33  56 /  80  80  10   0
Fort Hancock            42  54  36  58 /  80  70  10   0
Loma Linda              40  46  35  50 /  90  80  10   0
Fabens                  41  51  35  56 /  90  70  10   0
Santa Teresa            41  50  36  54 /  90  50  10   0
White Sands HQ          45  49  39  53 / 100  70  20   0
Jornada Range           36  50  33  53 /  90  70  20   0
Hatch                   41  49  35  53 /  90  60   0   0
Columbus                40  50  36  54 /  90  60  10   0
Orogrande               43  50  37  54 /  90  80  20   0
Mayhill                 32  44  30  48 / 100  90  50  30
Mescalero               33  40  28  44 / 100 100  60  30
Timberon                31  39  28  44 / 100  90  60  10
Winston                 29  42  28  47 /  90  80  30  30
Hillsboro               36  46  33  51 /  90  70  20  20
Spaceport               38  47  33  52 /  90  70  20   0
Lake Roberts            29  41  26  46 /  90  80  50  30
Hurley                  34  43  30  48 /  90  80  40  30
Cliff                   34  48  31  52 /  90  80  50  30
Mule Creek              32  45  28  49 /  90  80  50  30
Faywood                 35  46  32  50 /  90  80  30  10
Animas                  36  51  33  53 /  90  60  10  10
Hachita                 37  49  33  52 /  90  60  10   0
Antelope Wells          35  49  32  53 /  80  50  10   0
Cloverdale              36  44  34  48 /  80  70  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Warning from 5 PM this afternoon to 5 PM MST Monday
     for NMZ402-415.

TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Jan 14, 6:13 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
613 AM MST SAT JAN 14 2017

NMZ401>417-TXZ418>424-151315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
613 AM MST SAT JAN 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
TODAY THROUGH THE REGION AS AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVES IN. POSSIBLE STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
IN THE AFTERNOON WITH GUSTY WINDS UP TO 60 MPH AND HAIL UP TO AN
INCH IN DIAMETER. STRONG THUNDERSTORM ACTIVITY SHOULD DIMINISH
AFTER SUNSET WITH ONLY ISOLATED THUNDERSTORMS EMBEDDED IN
WIDESPREAD RAIN SHOWERS OVERNIGHT. HEAVY RAINFALL IS ALSO
EXPECTED TO OCCUR IN LOCALIZED AREAS WITH UP TO 2 INCHES OF RAIN.
THIS COULD RESULT IN FLOODING OF LOW LYING AREAS.

TONIGHT THE RAIN WILL TRANSITION TO SNOW IN AREA MOUNTAINS ABOVE
7000 FEET. SNOW AMOUNTS ARE EXPECTED TO BE ABOVE 5 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...
WIDESPREAD RAIN SHOWERS IN THE LOWLANDS AND SNOW SHOWERS ABOVE
7000 FEET WILL CONTINUE THROUGH MONDAY. THEN LIGHT RAIN SHOWERS IN
THE LOWLANDS AND LIGHT SNOW SHOWERS IN THE MOUNTAINS.

WEDNESDAY THROUGH FRIDAY...
BENIGN WEATHER IS EXPECTED WEDNESDAY AND THURSDAY BEFORE ANOTHER
SYSTEM REACHES THE AREA ON FRIDAY WITH RAIN AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON THROUGH
SUNDAY TO REPORT HAIL... STRONG WIND GUSTS... HEAVY RAIN AND
MOUNTAIN SNOW ACCUMULATIONS.

CRESPO

In the hours before

Special weather statement, Jan 14, 3:50 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
350 PM MST SAT JAN 14 2017

NMZ407-410-411-142345-
Southern Dona Ana County/Mesilla Valley NM-
Southwest Desert/Mimbres Basin NM-Northern Dona Ana County NM-
350 PM MST SAT JAN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 445 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Akela, or 19 miles southwest of Leasburg, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Akela, Corralitos and Rock Hound State Park.
Interstate 10

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief Torrential rainfall is also occurring with this storm, and may
lead to brief localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3198 10744 3218 10761 3261 10716 3220 10687
TIME...MOT...LOC 2248Z 240DEG 49KT 3227 10715

NOVLAN
Special weather statement, Jan 14, 5:00 PM MST, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
500 PM MST SAT JAN 14 2017

NMZ410>413-150100-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Northern Dona Ana County NM-
500 PM MST SAT JAN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 600 PM MST...

At 457 PM MST, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Organ, or 8 miles northeast of Las Cruces, moving
northeast at 25 mph.

Dime size hail and wind gusts OF 45to 50 mph will be possible with
this storm.

Locations impacted include...
White Sands Missile Range Headquarters, Jornada Range, White Sands
National Monument, Leasburg, Radium Springs, Las Cruces, Orogrande,
Dona Ana, NMSU Main Campus, Organ, Talavera, Fairacres, Mesilla, San
Miguel, Picacho, Portions of Jornada Experimental Range, Northeast
Las Cruces, Hill, San Pablo and East Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Note that hail covered roadways will cause hazardous and dangerous
driving conditions. Use extreme caution and slow down in these areas.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3212 10684 3244 10706 3292 10635 3245 10593
TIME...MOT...LOC 2357Z 239DEG 49KT 3240 10666

NOVLAN

The radar

The El Paso radar (KEPZ), 51 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 heavy snow, 1 flood. Local standard time, as filed.

Hail, Dona Ana

When
January 14, 5:13 PM MST
Where
Dona Ana County, 0.29 mi NNW of Las Cruces
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.324, -106.782

Hail, Dona Ana

When
January 14, 6:00 PM MST
Where
Dona Ana County, 0.25 mi NNE of Mesilla
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.273, -106.799

Hail, Dona Ana

When
January 14, 6:05 PM MST
Where
Dona Ana County, 0.6 mi NW of Ft Fillmore
Measured
1 in hail
Reported by
Public
Coordinates
32.306, -106.758

Hail, Otero

When
January 14, 7:27 PM MST
Where
Otero County, 0.6 mi WNW of (Hmn)holoman Afb Alm
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.854, -106.109

Hail, Otero

When
January 14, 7:35 PM MST to 7:56 PM MST
Where
Otero County, 1.18 mi NNE of Boles
Measured
1.25 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.935, -105.960

Some damage to vehicles caused by hail slightly smaller than golf balls.

Hail, Otero

When
January 14, 7:48 PM MST
Where
Otero County, 1.07 mi ESE of Boles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.913, -105.954

Quarter sized hail covered the ground in Alamogordo.

Flood, Dona Ana

When
January 15, 4:00 AM MST to 3:00 PM MST
Where
Dona Ana County, 0.48 mi WNW of Rincon to 0.76 mi ENE of Hatch
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.673, -107.078

New Mexico 154 was closed between Rincon and Hatch due to flooding at two low water crossings. One crossing was located right at mile marker 3 with the other located about 0.7 miles east. The worst of the flooding was around 4 AM when water ran 3 to 4 feet deep.

Heavy Snow, Sacramento Mountains Above 7500 Feet

When
January 15, 10:00 AM MST to 8:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
COOP Observer
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

An observer 1 mile southeast of Cloudcroft reported 6.5 inches of snow through the day. Additional amounts around the Cloudcroft area ranged from 4 to 7.5 inches.

Heavy Snow, Southern Gila Highlands/Black Range

When
January 15, 3:00 PM MST to January 16, 10:00 AM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
SNOTEL

Fifteen inches of snow was reported at the McKnight Cabin SNOTEL. The Lookout Mountain SNOTEL reported 10 inches of snow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676310, 676311, 676312, 676315, 676314, 676313, 676316, 676318, 676317.